uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Subacute cutaneous lupus erythematosus and its association with drugs: a population-based matched case-control study of 234 patients in Sweden
Show others and affiliations
2012 (English)In: British Journal of Dermatology, ISSN 0007-0963, E-ISSN 1365-2133, Vol. 167, no 2, 296-305 p.Article in journal (Refereed) Published
Abstract [en]

Background Numerous case reports about drug-induced (DI) subacute cutaneous lupus erythematosus (SCLE) have been published. Various drug types with different latencies has been proposed as triggers for this autoimmune skin disease.

Objectives To evaluate the association between exposure to certain suspected drugs (previously implicated to induce SCLE) and a subsequent diagnosis of SCLE.

Methods We performed a population-based matched case-control study in which all incident cases of SCLE (n = 234) from 2006 to 2009 were derived from the National Patient Register. The control group was selected from the general population, matched (1 : 10) for gender, age and county of residence. The data were linked to the Prescribed Drug Register. Odds ratios (ORs) and 95% confidence intervals (CIs) were calculated for the association between exposures to certain suspected drugs and the development of SCLE.

Results: During the 6 months preceding SCLE diagnosis, 166 (71%) of the patients with SCLE had at least one filled prescription of the suspected drugs. The most increased ORs were found for terbinafine (OR 52.9, 95% CI 6.6-infinity), tumour necrosis factor-alpha inhibitors (OR 8.0, 95% CI 1.6-37.2), antiepileptics (OR 3.4, 95% CI 1.9-5.8) and proton pump inhibitors (OR 2.9, 95% CI 2.0-4.0).

Conclusions: We found an association between drug exposure and SCLE. More than one third of the SCLE cases could be attributed to drug exposure. No significant OR was found for thiazides, which might be due to longer latency and therefore missed with this study design. DI-SCLE is reversible once the drug is discontinued, indicating the importance of screening patients with SCLE for potentially triggering drugs. A causal relationship cannot be established from this study and the underlying pathogenesis remains unclear.

Place, publisher, year, edition, pages
2012. Vol. 167, no 2, 296-305 p.
National Category
Medical and Health Sciences
Identifiers
URN: urn:nbn:se:uu:diva-180276DOI: 10.1111/j.1365-2133.2012.10969.xISI: 000306805200013OAI: oai:DiVA.org:uu-180276DiVA: diva2:549140
Available from: 2012-09-03 Created: 2012-09-03 Last updated: 2017-12-07Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Authority records BETA

Nyberg, Fred

Search in DiVA

By author/editor
Nyberg, Fred
By organisation
Department of Pharmaceutical Biosciences
In the same journal
British Journal of Dermatology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 400 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf